Computation of bifurcation margins based on robust control concepts

Thumbnail Image
Publication date
Defense date
Journal Title
Journal ISSN
Volume Title
Society for Industrial & Applied Mathematics (SIAM)
Google Scholar
Research Projects
Organizational Units
Journal Issue
This article proposes a framework which allows the study of stability robustness of equilibria of a nonlinear system in the face of parametric uncertainties from the point of view of bifurcation theory. In this context, a branch of equilibria is stable if bifurcations (i.e., qualitative changes of the steady-state solutions) do not occur as one or more bifurcation parameters are varied. The work focuses specifically on Hopf bifurcations, where a stable branch of equilibria meets a branch of periodic solutions. It is of practical interest to evaluate how the presence of uncertain parameters in the system alters the result of analyses performed with respect to a nominal vector field. Note that in this article bifurcation parameters have a different meaning than uncertain parameters. To answer the question, the concept of robust bifurcation margins is proposed based on the idea of describing the uncertain system in a Linear Fractional Transformation fashion. The robust bifurcation margins can be interpreted as nonlinear analogues of the structural singular value, or µ, which provides robust stability margins for linear time invariant systems. Their computation is formulated as a nonlinear program aided by a continuation-based multistart strategy to mitigate the issue of local minima. Application of the framework is demonstrated on two case studies from the power system and aerospace literature.
Bifurcations, Numerical continuation, Robust control theory, Robust stability
Bibliographic citation
Iannelli, A., Lowenberg, M., & Marcos, A. (2020). Computation of Bifurcation Margins Based on Robust Control Concepts. In SIAM Journal on Applied Dynamical Systems, 19(3), 1956–1992.